Serotonin Syndrome

Last Updated on by frcemuser

  • Serotonin syndrome results from drug-induced over-stimulation of serotonin receptors in the CNS and is characterized by a triad of CNS dysfunction, autonomic disturbance and neuromuscular effects.onset usually within 24hrs
  • Drugs
    • Antidepressants: SSRI, TCA, MAOI
    • Analgesics: tramadol, fentanyl,
    • dextromethorphan (in cough remedies).
    • Antiemetics: ondansetron, metoclopramide.
    • Recreational: cocaine, MDMA, amphetamine, LSD.
  • Autonomic disturbance:
    • Hypertension
    • Tachycardia
    • Hyperthermia
    • Diarrhoea
    • Dilated pupils
    • Sweating
  • Neuromuscular dysfunction:
    • Tremor
    • Hypertonicity (leading to rigidity)
    • Hyperreflexia
  • Altered mental state:
    • Anxiety
    • Agitation
    • Confusion
    • Coma

The patient may progress to develop:

  • Seizures
  • Hyperthermia
  • Rhabdomyolysis
  • Renal failure
  • Coagulopathy

Management

  • Stop drugs
  • Fluid resuscitation
  • Measure creatinine kinase
  • Consider cyproheptadine
  • Treat convulsions with benzodiazepines then phenobarbitone
  • Aggressive management of thermal disturbance, Paralyse of temperature > 40.50
  • Manage rhabdomyolysis

Important differences between serotonin syndrome and neuroleptic malignant syndrome:

1. NMS is an idiosyncratic reaction after prolonged exposure to neuroleptics or after withdrawal of a dopamine receptor agonist.
2. NMS usually develops over days or weeks
3. NMS is usually accompanied by hyperthermia, severe muscle rigidity and rhabdomyolysis (not mydriasis, diarrhoea, hyperreflexia, myoclonus)
4. NMS frequently associated with multi-organ failure

Was this article helpful?

Related Articles

Leave A Comment?

This site uses Akismet to reduce spam. Learn how your comment data is processed.